If your Bowels are severely impacted.. you can have serious health consequences.. They do a procedure that is relatively common with elders.. where they literally have to go and chop it up to make it able for them to pass... I have nothing else to offer but so sorry you are having to deal with this issue.. I hope you have further discussions with your Dr. about options available to you.. I wish you well.. lesa
Narcotic bowel syndrome (NBS) is a subset of opioid bowel dysfunction that is characterized by chronic or frequently recurring abdominal pain that worsens with continued or escalating dosages of narcotics. This syndrome is underrecognized and may be becoming more prevalent. In the United States this may be the result of increases in using narcotics for chronic nonmalignant painful disorders, and the development of maladaptive therapeutic interactions around its use. NBS can occur in patients with no prior gastrointestinal disorder who receive high dosages of narcotics after surgery or acute painful problems, and among patients with functional gastrointestinal disorders or other chronic gastrointestinal diseases who are managed by physicians who are unaware of the hyperalgesic effects of chronic opioids. The evidence for the enhanced pain perception is based on the following: (1) activation of excitatory antianalgesic pathways within a bimodal opioid regulation system, (2) descending facilitation of pain at the rostral ventral medulla and pain facilitation via dynorphin and cholecystokinin activation, and (3) glial cell activation that produces morphine tolerance and enhances opioid-induced pain. Treatment involves early recognition of the syndrome, an effective physician–patient relationship, graded withdrawal of the narcotic according to a specified withdrawal program, and the institution of medications to reduce withdrawal effects
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.